Levaquin (levofloxacin) for bronchitis

Not been on for a while but have been progressing well with the PMR - now on 1.25mg daily. Just been to my local Urgencias here in Spain as I have developed a chest infection following a cold. Doc has prescribed the antibiotic Levaquin (levofloxacin) and as usual I have looked it up before taking it. One of the side effects is tendonitis or tendon rupture which can happen up to a year after finishing a course BUT this side effect is considerably increased if taking prednisone. Anyone got experience of this? I feel I have to go back and ask for something else! Thanks

15 Replies

oldestnewest
  • Yes - painful personal experience. I was given a quinolone antibiotic while on Medrol and within a week my achilles tendon started bothering me. I spent 9 months on crutches as a result. I have warned people quite often but it does tend to get lost. I was told that once you have a history of either medication it increases the risk - so it isn't even a case of it'll be fine eventually.

    Ask them for anything other than a quinolone antibiotic.

  • I also had a friend that had Levaquin poisoning. She was on crutches for two years. Never on prednisone just Levaquin for a chest infection. Scary

  • PMRO "I was told that once you have a history of either medication it increases the risk -" Does this really mean that you a really stuck with this tendency for life even after finishing Pred? Why does this never come up when I see medics. I sit here with a wrist which may be arthritis or I think may be tendonitis - waiting for X-ray result - a shoulder which feels like its working up to Frozen if not already, and an agonising spasm lower ribs at the back which took me to the local walk in/ujrgent need clinic last Monday where I might say I got a proper and exhaustive exam. not the cursory glance my GP gave me the previous Friday. The tendonitis tendency convinces me that most of this not down to anything more exciting than trying to roll safely out of bed which most Parkinsons people have a specific trouble with. Adjustable bed here I come.

  • Hi, I hope you start feeling better soon. I was in the same situation about a month ago when I had a respiratory infection and fever. First I was tested for Flu and when that was negative I was prescribed Doxycycline. My doctor mentioned specifically that I should not take Levaquin. The other thing she did was to temporarily up my Prednisone from the 15mg I was on to 30mg for a few days, then 20 mg for several days and then back Dow to 15mg.

    I had had a flare the end of November and had been increased from 7.5mg to 20 mg and had done well with that.

    You are very wise to look up your medications before starting them!

  • Thanks for your replies. As it's probably viral I think I'll try without AB's and see how I go. I don't have a raised temperature and so will stick to the steroid inhaler given to me and the odd puff of Ventolin! Just as an aside - I'm a retired nurse - I check everything, especially in Spain!

  • The Spanish are like the Italians then? abx for EVERYTHING...

  • Yes, a wise lady🙂

  • Just a year ago, I had the misfortune of taking Levaquin while on about 10 mg of prednisone. I developed bicep tendinitis and couldn't raise my arms above my head for months and the pain was awful. My left arm is still more sensitive to over-use. Neither the doctor nor the pharmacist caught the potential interaction but I sure won't let it happen again.

  • An update - had to go back to Urgencia at 5am as couldn't sleep and still very wheezy. Doctor asked 'have you taken antibiotic'? Answer - no. Then told him about the side effects of Levaquin and the increased risks if on steroids. Changed to to Augmentin - I'll hang on to that for a few days and only take it if chest not getting better. Was given 100mg Hydrocortisone IM. Now my major question - he wants me to have a steroid burst to get on top of the wheeze etc. I'm currently down to 1.25mg prednisolone for my PMR. Doctor wants me to have 30mg daily x 5 days, 20mg daily x 5 days and then 10mg daily for 10 days. I think this is a bit over the top. How do I taper back to 1.25 mg - it feels like I'm starting all over again. Any suggestions please? Doctor has also put me on a steroid inhaler (Fostnex) which is pretty strong and reasonably effective.

  • A few months ago I was diagnosed with quite severe bronchitis....wheezy, temperature, barky cough,.....I was on 10 of Prednisone at the time and the ER doctor ordered an increase to 40 for 4 days , then return to the 10......I was a bit nervous doing this but when I saw my rheumy a few days later he was in agreement........just telling my story as an example of what worked for me, but perhaps something similar, just a few days on a higher dose, would work for you. Good luck and hope you feel better soon.

    Cheers

  • When you finish the 10mg part of the taper you just stop - or in your case, go back to 1.25mg. You don't have to taper again.

    Augmentin sounds more like it - but I think I agree with you about the amount of pred being a bit OTT. The 20 and 10 maybe, but I'm not a doctor, although even that seems a long time. Higher for much shorter is more usual I think.

    And this might interest you:

    aafp.org/afp/2010/1201/p134...

  • Thanks for the link - that was very interesting.

    I'm still keeping the Augmentin on the back burner.

    I feel a lot better today - still hacking productive cough at times but much less wheezy. Despite what the Dr said about the prednisone I've decided not to do a steroid burst and carry on with the Fostnext (high-dose, episodic inhaled corticosteroid) which is effective. Might also try and get some pelargonium at the local health shop. I've already got enough stuff going into my body at the moment for other conditions so I'll see how I go.

    Cheers

  • It sounds very similar to what I was prescribed. I had no problem with the temporary increase. For you, since you have tapered down so low, it is almost like a person not on steroids taking a short course then discontinue.

    It seems that as necessary as steroids they do complicate so many other situations.

  • Levaquin..don't use it. About ten years ago, pre GCA, I had a persistent bronchial infection and was prescribed Levaquin (which my health insurance will not now pay for and it costs $100) and as the infection did not clear up prescribed Levaquin again. Later that year another infection and another dose of Levaquin. Within a year I had a double tear in my retina, which I believe has been linked to that drug.

  • For more info on Levaquin check out this link:

    aafp.org/news/health-of-the...

You may also like...